Skip to content. Accessibility info.

Police issue public advisory regarding illicit fentanyl

Police Media Releases - Wednesday, Mar 1, 2017 at 1:42pm

Halifax Regional Police and Halifax District RCMP are issuing a public advisory regarding the presence of illicit fentanyl in our community.

The dangers of opioid abuse such as illicit fentanyl use have been well documented. We’re not experiencing the opioid crisis some parts of the country are currently facing; however, illicit fentanyl is being trafficked in our community. Since January 1, investigators from the Integrated Criminal Investigation Division have conducted six residential searches where fake oxycodone pills made of fentanyl powder have been seized. Fake oxycodone pills are typically dark green or light blue, and criminals manufacture them to look authentic by stamping “CDN” on one side of the pill and “80” on the other.

Other jurisdictions have seen a trend of criminals using fentanyl or one of its analogues to cut cocaine or make fake crack cocaine. Although police haven’t seized any cocaine that has been confirmed by laboratory tests to have contained fentanyl, this practice has resulted in deaths in other parts of Canada. Drug investigators have also learned that some opioid users are turning to fentanyl as other opioid pills become more difficult to find.

Fentanyl is a powerful synthetic opioid drug that is typically prescribed for severe or long-term pain management. It’s approximately 50 to 100 times more powerful than morphine; a lethal dose of fentanyl for a typical adult can be as little as two milligrams— which is equal to 2 grains of salt. Abusing prescription fentanyl or using illicit fentanyl can have life-threatening consequences. Because it can be so highly toxic, illicit fentanyl also poses a risk to others, including first responders, as it can be absorbed through the skin through incidental contact or inhaled if drug particles are airborne. To address the risks fentanyl poses to police officers and citizens, Halifax Regional Police and Halifax District RCMP have developed response plans that include training and equipment and have purchased naloxone kits.

Medical assistance is necessary if you experience an opioid overdose. Naloxone is a temporary antidote for opioid overdoses, including those caused by fentanyl. When properly administered, it can restore normal breathing and consciousness to a person experiencing an opioid overdose but it’s important to be aware that the depression of breathing caused by opioids can last longer than the action of Naloxone. Even if naloxone is administered, you will require further treatment in hospital.

Call 911 immediately if you develop any of the following early signs of fentanyl overdose:
• Severe sleepiness
• Slow heartbeat
• Trouble breathing
• Slow, shallow breathing or snoring
• Cold, clammy skin
• Trouble walking or talking
• Nausea/vomiting

If you’re struggling with a drug addiction and want help, visit https://novascotia.ca/dhw/addictions/ or call 211 to find out what resources are available in your area.

Photo above: Light blue fake oxycodone laced with fentanyl

Photo above: Dark green fake oxycodone laced with fentanyl

Photo above: Powder laced with fentanyl